Kansas, 2016

Hail and Damaging Winds in Kansas, October 4, 2016

October 4, 2016 · NWS ICT · 37 events in 9 counties and zones

A late season outbreak of supercell thunderstorms occurred during the afternoon and evening of October, 4th, 2016. The supercell thunderstorms developed just ahead of a A low pressure system moving across the central United States with an associated cold front and dry line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A late season outbreak of supercell thunderstorms occurred during the afternoon and evening of October, 4th, 2016. The supercell thunderstorms developed just ahead of a A low pressure system moving across the central United States with an associated cold front and dry line. Supercell thunderstorms developed just ahead of the dry line across Central and South Central Kansas producing swaths of wind damage and large hail up to 2 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 4, 2:11 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Oct 4, 2:11 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
311 PM CDT TUE OCT 4 2016

.SHORT TERM...(This evening through Thursday night)
Issued at 308 PM CDT Tue Oct 4 2016

Forecast highlights: Active weather for early October standards,
with severe thunderstorms this afternoon- evening, and more
strong/severe storms and heavy rain Thursday late afternoon-
night. Much cooler weather by Friday.

Latest observational trends in concert with short-term hi-res
guidance suggests greatest threat for severe weather this
afternoon/evening will be generally along east of a line extending
from Lincoln to Lyons to Pratt, and generally along/west of the
Flint Hills, along and ahead of an approaching dryline/cold front.
Stout deep layer shear oriented nearly perpendicular to the
dryline (reference 2pm Norman OK sounding) along with decent
instability for October standards will support a handful of
supercells initially, with large hail (possibly up to baseball
size), damaging winds and a few tornadoes possible. Greatest
threat for a tornado or two will be mainly south-central Kansas
into Oklahoma, where greatest instability/low-level moisture will
reside, and also where storms should stay discrete the longest.
Given strong forcing/mid-level cooling, activity should tend to go
linear (broken squall line) within 2-3 hours of initiation, with
the main threat transitioning to marginally severe hail and wind,
although any "tail-end Charlie" storms on the far southern end
over south-central/southeast Kansas/Oklahoma could maintain a
large hail and possible tornado threat well into the evening. As
convection outruns instability, severe threat should tend to wane
later in the evening over far southeast Kansas.

A lull in activity expected Wednesday, although should see
gradually increasing shower/thunderstorm chances by late afternoon
over southeast Kansas as 850-600mb warm advection/moisture
transport increases ahead of an impressive digging western CONUS
trough. These chances will increase/expand for many areas of
eastern Kansas Wednesday night, but severe weather is unlikely
given marginal instability.

Attention then shifts to severe weather and heavy rain potential
Thursday late afternoon-night, especially over southeast Kansas,
as a strong shortwave and associated strong cold front approach
the region. Low-level moisture, precipitable waters and
instability looks to increase for this next system, which will
favor additional strong/severe storms along with the potential for
heavy rain. Heavy rain threat will be amplified by mid/upper flow
oriented parallel to the cold front, and especially if the cold
front slows down as advertised by the GFS. Will continue to
monitor.

.LONG TERM...(Friday through Tuesday)
Issued at 308 PM CDT Tue Oct 4 2016

*Much* cooler weather spreading south across the region by
Friday, with highs in the 60s. Gradual warming trend back into the
70s by Sunday. Slight chances of rain/isolated storms by Sunday
afternoon, but not expecting widespread activity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue Oct 4 2016

Strong to severe convection is expected late this afternoon and
evening along a surface front/dryline across central Kansas with
evolution eastward into southeast Kansas overnight. Confidence is
fairly high on timing though impacts may be greater than indicated
with regard to wind gusts/VSBYS and will amend as needed. Some
indications suggest stratus CIGS in the MVFR category may develop
over southern Kansas late tonight.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    61  83  65  84 /  60  10  40  40
Hutchinson      54  81  61  82 /  40   0  30  30
Newton          57  81  63  81 /  70  10  40  40
ElDorado        61  83  65  82 /  80  10  50  40
Winfield-KWLD   62  85  67  85 /  60  10  50  40
Russell         46  79  54  75 /  10   0  10  10
Great Bend      47  80  55  78 /  10   0  10  10
Salina          51  81  60  81 /  30   0  20  30
McPherson       53  81  60  81 /  40  10  30  30
Coffeyville     65  85  69  87 /  70  20  50  40
Chanute         62  83  67  84 /  70  20  60  50
Iola            62  82  67  84 /  80  20  60  60
Parsons-KPPF    63  85  68  85 /  70  20  60  40

&&

.ICT Watches/Warnings/Advisories...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...KED
Hazardous weather outlook, Oct 4, 2:38 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT TUE OCT 4 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
338 PM CDT TUE OCT 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF SOUTH-CENTRAL AND CENTRAL KANSAS...MAINLY ALONG
AND WEST OF THE FLINT HILLS CORRIDOR. VERY LARGE HAIL UP TO
BASEBALL SIZE AND DESTRUCTIVE STRAIGHT-LINE WINDS TO 75 MPH WILL
BE POSSIBLE. TORNADOES ARE ALSO POSSIBLE...MAINLY OVER SOUTH-
CENTRAL KANSAS. LATER INTO THE EVENING...THE MAIN RISK IS EXPECTED
TO BE DAMAGING WINDS AND MARGINALLY SEVERE HAIL AS A BROKEN LINE
OF STORMS EVOLVES AND MOVES ACROSS THE FLINT HILLS AND INTO
SOUTHEAST KANSAS BEFORE WEAKENING OVERNIGHT. HEAVY RAIN WITH
LOCALIZED FLOODING IS ALSO POSSIBLE THROUGHOUT THIS EVENT.

PATCHY DENSE FOG IS POSSIBLE LATER TONIGHT OVER PORTIONS OF
CENTRAL AND EAST-CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PATCHY DENSE FOG IS POSSIBLE EARLY WEDNESDAY MORNING OVER
PORTIONS OF CENTRAL AND EAST-CENTRAL KANSAS.

A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS
LATE WEDNESDAY AFTERNOON...EXPANDING TO INCLUDE MUCH OF EASTERN
KANSAS WEDNESDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
WITH THIS ACTIVITY.

CHANCES FOR STRONG TO SEVERE THUNDERSTORMS WILL INCREASE ONCE
AGAIN ACROSS THE AREA THURSDAY LATE AFTERNOON AND EVENING...AS A
STRONG COLD FRONT APPROACHES FROM THE NORTHWEST. HEAVY RAIN AND
ASSOCIATED FLOODING IS POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF SOUTH-CENTRAL AND CENTRAL KANSAS...MAINLY
ALONG AND WEST OF THE FLINT HILLS CORRIDOR.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Oct 4, 2:12 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CDT TUE OCT 4 2016

KSZ049-042045-
SALINE KS-
312 PM CDT TUE OCT 4 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN SALINE COUNTY IN CENTRAL KANSAS...

* UNTIL 345 PM CDT

* AT 309 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR GYPSUM...OR 12 MILES SOUTHWEST
  OF ABILENE...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GYPSUM AND KIPP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
KANSAS.

LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
      3867 9737 3872 9752 3896 9743 3896 9737
TIME...MOT...LOC 2011Z 208DEG 40KT 3878 9737

RITZMAN
Special weather statement, Oct 4, 2:38 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT TUE OCT 4 2016

KSZ033-048-042130-
ELLSWORTH KS-LINCOLN KS-
338 PM CDT TUE OCT 4 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
  LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 430 PM CDT

* AT 337 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF ELLSWORTH...MOVING
  NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ELLSWORTH...WILSON...KANOPOLIS...LINCOLN...BEVERLY...BARNARD...
  ELLSWORTH AIRPORT AND WESTFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
KANSAS.

LAT...LON 3887 9793 3864 9821 3860 9847 3883 9849
      3887 9849 3890 9847 3922 9819 3922 9793
TIME...MOT...LOC 2038Z 224DEG 42KT 3889 9825

RITZMAN

The radar

The Grand Island radar (KUEX), 149 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

22 hail, 15 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
October 4, 3:15 PM CST
Where
Lincoln County, 2.07 mi S of Lincoln
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.000, -98.150

Thunderstorm Wind, Lincoln

When
October 4, 3:33 PM CST
Where
Lincoln County, 2.69 mi W of Westfall
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.930, -98.050

A trained spotter estimated 50 to 60 mph winds.

Hail, Lincoln

When
October 4, 3:37 PM CST
Where
Lincoln County, 3.62 mi NNW of Westfall
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.980, -98.020

Seventy mph winds also occurred.

Thunderstorm Wind, Lincoln

When
October 4, 3:37 PM CST
Where
Lincoln County, 3.62 mi NNW of Westfall
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.980, -98.020

One and three quarter inch hail also occurred.

Hail, Ellsworth

When
October 4, 3:47 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.740, -98.230

Hail, Saline

When
October 4, 4:26 PM CST
Where
Saline County, 3.81 mi NNW of Brookville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.820, -97.900

Hail, Ellsworth

When
October 4, 4:36 PM CST
Where
Ellsworth County, 1.76 mi ENE of Kanapolis Res
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.660, -98.000

Hail, Saline

When
October 4, 4:40 PM CST
Where
Saline County, 4.38 mi SW of Hedville
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.820, -97.800

Hail, Saline

When
October 4, 4:55 PM CST
Where
Saline County, 6.69 mi NE of Hedville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.950, -97.680

Hail, Reno

When
October 4, 5:06 PM CST
Where
Reno County, 6.65 mi ESE of (Hut)hutchinson Muni
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.029, -97.760

Hail, Saline

When
October 4, 5:07 PM CST
Where
Saline County, 2.26 mi WNW of Salina
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.840, -97.640

Hail, Kingman

When
October 4, 5:19 PM CST
Where
Kingman County, 2.82 mi ESE of Murdock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.610, -97.880

Hail, Sedgwick

When
October 4, 5:20 PM CST
Where
Sedgwick County, Cheney
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
37.630, -97.780

Hail, Sedgwick

When
October 4, 5:22 PM CST
Where
Sedgwick County, 2.59 mi ENE of Cheney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.650, -97.740

Hail, Sedgwick

When
October 4, 5:51 PM CST
Where
Sedgwick County, 0.55 mi W of Maize
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.770, -97.480

Hail, Marion

When
October 4, 5:56 PM CST
Where
Marion County, Goessel
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.250, -97.350

Hail, Sedgwick

When
October 4, 5:56 PM CST
Where
Sedgwick County, 0.55 mi W of Colwich
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.780, -97.540

Hail, Sedgwick

When
October 4, 5:59 PM CST
Where
Sedgwick County, 0.55 mi W of Colwich
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.780, -97.540

The hail lasted five minutes.

Hail, Sedgwick

When
October 4, 6:00 PM CST
Where
Sedgwick County, 0.69 mi N of Bentley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.890, -97.520

Thunderstorm Wind, Sedgwick

When
October 4, 6:09 PM CST
Where
Sedgwick County, 1.63 mi NW of Colwich to 1.02 mi NNW of Colwich
Measured
56 kt (64 mph) estimated gust
Property damage
$36,000
Reported by
Social Media
Coordinates
37.794, -97.554

Power lines were downed on 61st street north between 167th and 183rd street.

Thunderstorm Wind, Sedgwick

When
October 4, 6:11 PM CST
Where
Sedgwick County, 2.18 mi W of Colwich
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.780, -97.570

A trained spotter reported the gust.

Thunderstorm Wind, Sedgwick

When
October 4, 6:12 PM CST
Where
Sedgwick County, 0.69 mi N of Valley Center
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
37.840, -97.370

A tree fell on a 300 gallon propane tank, knocking the valve off.

Hail, Sedgwick

When
October 4, 6:14 PM CST
Where
Sedgwick County, 3.53 mi SW of Goddard
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.630, -97.620

Thunderstorm Wind, Sedgwick

When
October 4, 6:15 PM CST
Where
Sedgwick County, 1.38 mi S of Valley Center
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.810, -97.370

A trained spotter reported the gust.

Thunderstorm Wind, Sedgwick

When
October 4, 6:22 PM CST
Where
Sedgwick County, 0.69 mi S of Goddard
Measured
61 kt (70 mph) measured gust
Reported by
NWS Employee
Coordinates
37.660, -97.580

Golf ball sized hail was also reported with the gusts.

Hail, Sedgwick

When
October 4, 6:22 PM CST
Where
Sedgwick County, 0.69 mi S of Goddard
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
37.660, -97.580

Seventy mph winds were also reported.

Hail, Marion

When
October 4, 6:24 PM CST
Where
Marion County, 3.32 mi ENE of Marion Res
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.390, -97.070

Thunderstorm Wind, Sedgwick

When
October 4, 6:28 PM CST
Where
Sedgwick County, 3.5 mi S of Maize
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.720, -97.480

Half inch sized hail was driven by the winds.

Thunderstorm Wind, Sedgwick

When
October 4, 6:29 PM CST
Where
Sedgwick County, 2.76 mi S of Maize
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.730, -97.470

A trained spotter reported the gust.

Thunderstorm Wind, Sedgwick

When
October 4, 6:30 PM CST
Where
Sedgwick County, 3.5 mi N of (Ict)wichita Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.700, -97.440

A trained spotter reported the gust.

Thunderstorm Wind, Sedgwick

When
October 4, 6:30 PM CST
Where
Sedgwick County, 0.38 mi WSW of Maize
Measured
63 kt (72 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.767, -97.476

The gust was reported at a mesonet at Maize high school.

Thunderstorm Wind, Sedgwick

When
October 4, 6:36 PM CST
Where
Sedgwick County, 1.78 mi ENE of Maize
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.780, -97.440

Power lines were blown down from the high winds.

Thunderstorm Wind, Butler

When
October 4, 6:40 PM CST
Where
Butler County, 1.29 mi WNW of Benton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.790, -97.140

A large tree was downed.

Thunderstorm Wind, Sedgwick

When
October 4, 6:43 PM CST
Where
Sedgwick County, 0.11 mi S of (Ict)wichita Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.648, -97.430

Hail, Butler

When
October 4, 6:46 PM CST
Where
Butler County, 0.69 mi S of Potwin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.940, -97.020

Thunderstorm Wind, Sedgwick

When
October 4, 7:05 PM CST
Where
Sedgwick County, 2.14 mi SW of Wichita
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.680, -97.360

A large tree fell on a house.

Hail, Sumner

When
October 4, 7:10 PM CST
Where
Sumner County, 0.55 mi E of Hunnewell
Measured
1 in hail
Reported by
Public
Coordinates
37.000, -97.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 662175, 662176, 662177, 662178, 662179, 662180, 662181, 662182, 662183, 662184, 662185, 662186, 662187, 662188, 662189, 662190, 662191, 662192, 662193, 662194, 662195, 662196, 662197, 662198, 662199, 662200, 662201, 662202, 662203, 662204, 662205, 662206, 662298, 662207, 662208, 662299, 662300.